Oklahoma, 2011

Hail and Damaging Winds in Oklahoma, April 10, 2011

April 10, 2011 · NWS OUN · 10 events in 5 counties and zones

A strong storm system moved into the central Plains, with a surface low pressure quickly moving east through Kansas. South of the low pressure, a dry line moved east of I-35 by late afternoon, with a cold front overtaking the dry line near eastern/southeast Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong storm system moved into the central Plains, with a surface low pressure quickly moving east through Kansas. South of the low pressure, a dry line moved east of I-35 by late afternoon, with a cold front overtaking the dry line near eastern/southeast Oklahoma. Thunderstorms, some of which produced significant damage, developed along along and ahead of the boundaries. Severe hail was reported at several locations, although strong winds also affected many locations. The worst of the damage occurred near Holdenville in Hughes county, where several structures and tress sustained damage, along with golf-ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 10, 5:15 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 10, 5:15 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT SUN APR 10 2011

.AVIATION...
CONVECTIVE POTENTIAL THIS EVENING WILL REMAIN EAST OF TAF SITES AS
DRYLINE REMAINS EAST OF THE AREA. MAIN COLD FRONT EXPECTED TO MOVE
THROUGH THIS EVENING SHIFTING WINDS TO A MORE NLY DIRECTION. A
PERIOD OF MVFR CIGS POSSIBLE BEHIND THE FRONT...MAINLY ACROSS
NRN/CNTRL OK LATE TONIGHT/EARLY MONDAY.

&&

.PREV DISCUSSION... /ISSUED 246 PM CDT SUN APR 10 2011/

.DISCUSSION...
LOW-LEVEL WINDS HAVE NOT INCREASED AS MUCH AS EXPECTED TODAY EXCEPT
IN NW OK. LATEST MODEL WIND FORECASTS IN LOWEST 2 KM SUPPORT
MAINTAINING THE WIND ADVISORY ACROSS THE NW AND FAR N... BUT WE WILL
TRIM THE S AND SE PARTS OF THE ADVISORY WITH THE AFTERNOON PACKAGE.
THIS WILL LIKELY BE A FIRST CUT... AND MORE OF IT WILL LIKELY BE
DROPPED LATER THIS AFTERNOON OR EARLY THIS EVENING. RED FLAG
CONDITIONS ALSO NOT AS EXTREME AS ANTICIPATED EXCEPT IN THE NW...
AND WITH WINDS NOT AS STRONG WE MAY NOT HIT RED FLAG CRITERIA AT ALL
ACROSS N TX AND S/CENTRAL OK. BUT FIRE WX CONDITIONS REMAIN BAD DUE
TO VERY DRY AIR /RH BELOW 20PCT NOW OVER MOST OF THE WARNING AREA/.
WE THINK IT WOULD BE THE WRONG MESSAGE TO CANCEL THE RED FLAG
WARNING DURING WHAT AMOUNTS TO PEAK HEATING... AND SO WE WILL LEAVE
IT INTACT FOR NOW. SPEEDS MAY DROP OFF QUICKLY EVEN IN NW OK AFTER
SUNSET... BUT SHIFTING WINDS WITH SECONDARY COLD FRONT WILL MAINTAIN
FIRE CONTAINMENT CONCERNS.

CONVECTIVE POTENTIAL LOOKS HIGH THIS EVENING IN OUR SE. LATEST
HRRR AND OUN-WRF TRENDS SUGGEST INITIATION 00-03Z... IN TX ALONG
FRONT/DRYLINE AND FROM NE OK TO MO... WITH SUBSEQUENT FILLING IN
ACROSS SCENTRAL/SE OK 03-05Z. ALTHOUGH DEEP-LAYER SHEAR WILL
SUPPORT ORGANIZED STRONG CONVECTION... INSTABILITY APPEARS LIMITED
THIS FAR S WHICH WOULD LIMIT THE POTENTIAL FOR WIDESPREAD OR
SIGNIFICANT SEVERE IN SE OK.

REST OF THE FORECAST FEATURES ANOTHER LOW-END CHANCE OF
SHOWERS/STORMS WED NIGHT-THU AS A FAST-MOVING UPPER TROUGH PUNCHES E
INTO THE PLAINS... OTHERWISE IT LOOKS DRY. ECMWF IS WETTER ON
DAY7/SUNDAY BUT IT USUALLY IS... AND THUS USUALLY ENDS UP WRONG. WE
WILL WATCH IT BUT ARE NOT READY TO INTRODUCE POPS AT THIS TIME.
TEMPS ARE BASED ON STANDARD INITIALIZATION WITH A FEW ADJUSTMENTS
TO MESH BETTER WITH NEIGHBORING GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  51  73  45  78 /  10   0   0   0
HOBART OK         45  74  45  79 /  10   0   0   0
WICHITA FALLS TX  49  77  47  83 /  10   0   0   0
GAGE OK           39  72  41  79 /   0   0   0   0
PONCA CITY OK     47  71  43  78 /  10   0   0   0
DURANT OK         58  75  50  79 /  60  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR OKZ004>031-
     033>042-044>046-050.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR OKZ004>018-021-
     022-033-034.

TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR TXZ083>090.

&&

22/24
Hazardous weather outlook, Apr 10, 10:45 AM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SUN APR 10 2011

OKZ004>048-050>052-TXZ083>090-111000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS FAR SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA ALONG AND EAST OF A LINE FROM
COALGATE...TO TISHOMINGO AND MADILL.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 3 PM TO 10 PM.

POSSIBLE IMPACTS...
DAMAGE TO AUTOMOBILES...ROOFTOPS...AND TENDER VEGETATION FROM LARGE
HAIL.

DAMAGING STRAIGHT-LINE WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR THE POSSIBILITY OF SEVERE WEATHER
OPERATIONS LATE THIS AFTERNOON INTO THE EVENING.

DISCUSSION...
A DRYLINE...MERGED WITH A PACIFIC COLD FRONT...WILL MOVE QUICKLY
INTO SOUTHEAST OKLAHOMA THIS AFTERNOON...BUT THEN MOVE MORE
SLOWLY...AS AN UPPER LEVEL TROUGH APPROACHES FROM THE WEST. EAST OF
THE DRYLINE...MODERATE INSTABILITY WILL BE REALIZED IF STORMS CAN
DEVELOP THROUGH A WARM CAP LAYER ALOFT. LIFT ASSOCIATED WITH THE
TROUGH AND CONVERGENCE ALONG THE DRYLINE COULD BE SUFFICIENT TO
GENERATE A BROKEN LINE OF THUNDERSTORMS IN NORTHEAST OKLAHOMA THIS
AFTERNOON...AND THE STORMS WILL ATTEMPT TO BACK BUILD TOWARD
SOUTHEAST OKLAHOMA BY LATE AFTERNOON AND EARLY EVENING. ANY STORMS
THAT DO DEVELOP...WILL CARRY A THREAT OF DAMAGING WINDS...AND LARGE
HAIL UP TO TWO INCHES IN DIAMETER.

THE PACIFIC FRONT MAY STALL IN SOUTHEAST OKLAHOMA TONIGHT AS
ADDITIONAL UPPER LEVEL DISTURBANCES TRAVEL NORTHEAST ALONG THE
FRONT. THIS WILL MAINTAIN A LOW CHANCE OF THUNDERSTORMS THROUGH MUCH
OF THE NIGHT...BUT THE RISK OF SEVERE WEATHER SHOULD DIMINISH BY
LATE EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
THE AFTERNOON AND EARLY EVENING WILL BE WINDY AND VERY DRY OVER MUCH
OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. WINDS WILL BE
PARTICULARLY STRONG AND GUSTY IN WESTERN AND NORTHWESTERN OKLAHOMA.
PLEASE REFER TO WIND ADVISORY AND RED FLAG WARNING PRODUCTS THAT ARE
IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...ESPECIALLY IN NORTHERN
AND EASTERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
DRY AND BREEZY WEATHER WILL KEEP THE WILDFIRE POTENTIAL VERY HIGH TO
EXTREME THROUGH MUCH OF THE WEEK.

UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK ARE EXPECTED
THROUGH THIS EVENING.

MAXWELL/BURKE

In the hours before

Special weather statement, Apr 10, 7:26 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT SUN APR 10 2011

OKZ046-050-051-110200-
LOVE OK-MARSHALL OK-CARTER OK-
826 PM CDT SUN APR 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...LOVE AND MARSHALL
COUNTIES.

AT 826 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM NEAR
OVERBROOK TO THACKERVILLE...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

LAT...LON 3383 9721 3386 9717 3389 9718 3390 9722
      3387 9725 3397 9735 3427 9704 3404 9672
      3390 9687 3395 9691 3393 9698 3386 9699
      3380 9709 3373 9709

The radar

The Norman radar (KTLX), 148 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Love

When
April 10, 7:26 PM CST
Where
Love County, 6 mi NW of Marietta
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.001, -97.194

Hail, Johnston

When
April 10, 8:02 PM CST
Where
Johnston County, 2 mi W of Mill Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.400, -96.855

Hail, Pontotoc

When
April 10, 8:28 PM CST
Where
Pontotoc County, Fittstown
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.610, -96.630

Thunderstorm Wind, Hughes

When
April 10, 8:35 PM CST to 8:45 PM CST
Where
Hughes County, Holdenville
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.080, -96.400

Approximately 15-20 structures sustained damage. Several 60-foot transmission power poles were broken approximately 30 feet above the ground. Several homes also sustained damage from wind blown quarter- to golf ball-size hail. Monetary damage estimates were not available.

Hail, Hughes

When
April 10, 8:35 PM CST
Where
Hughes County, Holdenville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.080, -96.400

Quarter- to golf ball-size hail drifted six to eight inches deep. The hail was still on the ground the next morning.

Hail, Hughes

When
April 10, 8:35 PM CST
Where
Hughes County, Spaulding
Measured
0.75 in hail
Reported by
Public
Coordinates
35.010, -96.440

Hail, Pontotoc

When
April 10, 8:40 PM CST
Where
Pontotoc County, Stonewall
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.650, -96.530

Hail, Pontotoc

When
April 10, 8:45 PM CST
Where
Pontotoc County, 5 mi S of Francis
Measured
0.75 in hail
Reported by
Public
Coordinates
34.798, -96.590

Hail, Hughes

When
April 10, 8:55 PM CST
Where
Hughes County, Lamar
Measured
0.88 in hail
Reported by
Public
Coordinates
35.100, -96.130

Thunderstorm Wind, Atoka

When
April 10, 9:30 PM CST
Where
Atoka County, 4 mi W of Caney
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.230, -96.280

Several 6-inch diameter limbs were downed. Monetary damages were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285717, 285718, 285727, 285719, 285720, 285729, 285724, 285723, 285730, 285722.